Augmentation with Restless Legs

If, in consultation with your doctor or neurologist, you decide to take medication for your restless legs and/or for PLMD (Periodic Limb Movement Disorder), it would be good if you seriously consider the risk of augmentation.

Actually, this is a topic to always bring up in the doctor’s office when it comes to dopamine agonists. I wrote a blog about dopamine and medication before. My suspicion is, however, that in many cases this conversation is not conducted and is certainly not standard.

Talk to your doctor

A recent example is the conversation someone close to me had with his neurologist. This conversation was in response to a sleep study, in which he was diagnosed with PLMD. It just so happened that because of me he already knew quite a lot about this condition and was able to ask fairly specific questions.

The neurologist prescribed him pramipexole. This is a dopamine agonist. The neurologist in question did not see such a high risk of augmentation. At least she didn’t say much about it. There was no augmentation at all in PLMD, according to her.

Friend in question also asked about the possible adverse interaction between pramipexole and antidepressants. According to the neurologist, pramipexole was a completely different drug and there was no problem here.

I also wrote a blog about antidepressants for restless legs before, which shows that taking both drugs can be problematic. Strange that this neurologist seemed to have no knowledge of that.

What is augmentation

At the beginning of this blog I already mentioned dopamine and dopamine agonists.

I am talking here about augmentation in medication that has to do with a deficiency of dopamine. This deficiency is probably a major cause of restless legs for many people.

Dopamine agonists are also prescribed for other conditions, such as Parkinson’s disease. In fact, the drugs given in lighter doses to people with RLS were initially developed for Parkinson’s. I am thinking especially of ropinirole and pramipexole. I hear about this the most from fellow sufferers.

Between 50 and 70 percent of people taking a dopamine agonist will experience augmentation within ten years. That can also be after 1 year. More than half are affected by this. That’s a very big part.

Augmentation means you need more and more ropinirole or pramipexole to take effect. In addition, your symptoms may become worse than before you started the medication.

Lower the risk of augmentation

Of course, the best way to reduce your risk of augmentation is to never start taking medication.

Try to delay or avoid the use of dopamine for as long as possible. This is also the advice that many fellow sufferers give who have personally experienced the misery of augmentation.

Choose other (temporary) solutions. Take extra magnesium for a while, have your iron tested, try a cooling mat, get a massage and adjust your lifestyle if necessary.

All these things do not help you with your complaints, but medicines also do not provide a permanent solution. The advantage of other strategies is that you are not worse off after a certain period of time than you were before.

It is fair to say that some of the people who take dopamine agonists do not experience augmentation. If I were you, though, I’d think twice before taking a really big risk.

Getting off your meds in case of augmentation

If you do decide to take medication that affects your dopamine balance and you have to deal with augmentation, you can’t just stop at once. At least that is not recommended, because it is not without risks.

It is better to do this gradually and always in consultation with a doctor. I know from fellow sufferers that they have felt terrible during reduction periods. Prolonged, sleepless nights with unbearable problems with their restless legs.

A doctor can prescribe other substances to somewhat alleviate the suffering, and you can possibly build up a replacement at the same time. I previously wrote a blog about other medicines for RLS.

Leave a Comment